Alert archive / Oregon / Freeze Watches in 2021

Freeze Watch 3, NWS Medford, OR

April 8, 20215 counties in Oregon

NWS Medford, OR issued this freeze watch at Apr 8, 2021, 2:40 PM PDT for 5 counties in Oregon. It took effect at Apr 11, 2021, 2:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 2:40 PM PDT (21:40 UTC)
In effect from
Apr 11, 2021, 2:00 AM PDT
Expired
Apr 10, 2021, 3:00 AM PDT
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS76 KMFR 082140
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
240 PM PDT Thu Apr 8 2021

ORZ024-026-091600-
/O.NEW.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
/O.CON.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Grants Pass, Cave Junction, Medford, 
and Ashland
240 PM PDT Thu Apr 8 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 25 expected. For the Freeze Watch, sub-freezing temperatures
  as low as 23 possible.

* WHERE...Valleys of Josephine and Jackson Counties, including
  Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point,
  Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction, and
  O'Brien.

* WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. 
  For the Freeze Watch, from late Saturday night through Sunday 
  morning.

* IMPACTS...Sub-freezing conditions could kill crops and other
  sensitive vegetation.

* ADDITIONAL DETAILS...This is a cold air mass, but there may be
  enough of an inversion tonight for wind machines to be effective
  in mixing warmer air aloft to the surface. Any inversion on
  Saturday night will be weaker.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ023-091600-
/O.NEW.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
/O.CON.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/
Central Douglas County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, and Glendale
240 PM PDT Thu Apr 8 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 29 expected. For the Freeze Watch, sub-freezing temperatures
  as low as 27 possible.

* WHERE...Valleys of central Douglas County, including the cities
  of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, 
  Canyonville, and Glendale.

* WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. 
  For the Freeze Watch, from late Saturday night through Sunday 
  morning.

* IMPACTS...Sub-freezing conditions could kill crops and other
  sensitive vegetation.

* ADDITIONAL DETAILS...This is a cold air mass, but there may be
  enough of an inversion tonight for wind machines to be effective
  in mixing warmer air aloft to the surface. Any inversion on
  Saturday night will be weaker.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ021-022-091600-
/O.CON.KMFR.FR.Y.0006.210409T0900Z-210409T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
and Coquille
240 PM PDT Thu Apr 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Low temperatures of 33 to 36 degrees will result in 
  frost formation.

* WHERE...South Central Oregon Coast and Curry County Coast, 
  including Coos Bay, North Bend, Reedsport, Bandon, Coquille, 
  and Myrtle Point.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
690 
WWUS76 KMFR 091543
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
843 AM PDT Fri Apr 9 2021

ORZ024-026-092345-
/O.EXP.KMFR.FZ.W.0006.000000T0000Z-210409T1600Z/
/O.CON.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Grants Pass, Cave Junction, Medford, 
and Ashland
843 AM PDT Fri Apr 9 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...
...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 21 possible.

* WHERE...Valleys of Josephine and Jackson Counties, including 
  Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point, 
  Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction, 
  and O'Brien.

* WHEN...Late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ023-092345-
/O.EXP.KMFR.FZ.W.0006.000000T0000Z-210409T1600Z/
/O.CON.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
Central Douglas County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, and Glendale
843 AM PDT Fri Apr 9 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...
...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 26 possible.

* WHERE...Valleys of central Douglas County, including the 
  cities of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle 
  Creek, Canyonville, and Glendale.

* WHEN...Late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ021-022-091645-
/O.EXP.KMFR.FR.Y.0006.000000T0000Z-210409T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
and Coquille
843 AM PDT Fri Apr 9 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures will continue rise above critical values this
morning. However, another round of frost potential will be
possible late Saturday night into Sunday morning. 

$$

Visit us at https://www.weather.gov/Medford
722 
WWUS76 KMFR 092156
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
256 PM PDT Fri Apr 9 2021

ORZ023-024-026-101200-
/O.CON.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, Glendale, Grants Pass, 
Cave Junction, Medford, and Ashland
256 PM PDT Fri Apr 9 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 21 possible.

* WHERE...Valleys of Douglas, Josephine and Jackson Counties,
  including the cities of Roseburg, Myrtle Creek, Canyonville,
  Glendale, Medford, Grants Pass, Ashland, Talent, Eagle Point,
  Williams, Merlin, Cave Junction, and O'Brien.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us at https://www.weather.gov/Medford
768 
WWUS76 KMFR 101000
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
300 AM PDT Sat Apr 10 2021

ORZ023-024-026-102200-
/O.UPG.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/
/O.NEW.KMFR.FZ.W.0007.210411T0900Z-210411T1600Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-
Including the cities of Drain, Elkton, Sutherlin, Myrtle Creek, 
Canyonville, Grants Pass, Cave Junction, and Ashland
300 AM PDT Sat Apr 10 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 22 expected.

* WHERE...Valleys of Douglas, Josephine and Jackson Counties,
  including the cities of Myrtle Creek, Canyonville, Elkton,
  Drain, Curtin, Sutherlin, Camas Valley, Grants Pass, Merlin,
  Murphy, Williams, Provolt, Selma, Cave Junction, O'Brien,
  Takilma, Ashland, Talent, Phoenix, Central Point, Jacksonville,
  White City, Eagle Point, Shady Cove, Gold Hill, Rogue River,
  Ruch, Applegate. 

* WHEN...From 2 AM to 9 AM PDT Sunday.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ021-022-102200-
/O.NEW.KMFR.FR.Y.0007.210411T0900Z-210411T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
and Coquille
300 AM PDT Sat Apr 10 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

* WHAT...Temperatures as low as 28 will result in frost 
  formation.

* WHERE...South Central Oregon Coast and Curry County Coast
  including the cities of Coos Bay, North Bend, Bandon, Coquille,
  Myrtle Point, Powers.

* WHEN...From 2 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze watch went out at Apr 8, 9:06 AM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Apr 8, 9:06 AM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
906 AM PDT Thu Apr 8 2021

.DISCUSSION...A minor update has been issued to expand the portion
of eastern Douglas County and far northwest Klamath County that
will have a lingering possibility of isolated showers into the
early afternoon. The bulk of shower activity ocurred during the
late night hours with a little more than a tenth of an inch
reported at North Bend, and a few higher elevation Coos and
Douglas County observations of around two tenths of an inch.

Clearing skies today will lead to a colder than normal Friday
morning...around 5 to 10 degrees below normal. A frost advisory
has been issued for coastal areas, and a freeze warning for
valleys of Douglas, Josephine, and Jackson counties.

Another slightly weaker disturbance late Friday night through
Saturday morning will resemble the scenario from last night with
light, isolated coastal and Douglas County showers. Once again,
a cold Saturday night/Sunday morning will follow with another set
of nearly identical frost/freeze hazards likely to become
necessary.

Otherwise, dry conditions, cool to cold mornings, and breezy
afternoons with above normal temperatures will be the story for
at least the next 7 days.

&&

.AVIATION...For the 08/12Z TAF Cycle...A weak front has
brought low clouds and mountain obscurations for areas from the
coast to the Umpqua Basin. Local MVFR cigs are also expected this
morning in Josephine and Jackson Counties. Conditions are expected
to improve to VFR early this afternoon. Elsewhere...VFR conditions
will continue through the TAF period. -CC

&&

.MARINE...Updated 200 AM PDT Thursday, 8 Apr 2021...
Relatively light winds and seas will continue into this afternoon as
a weak cold front moves through the area. North winds and seas are
then expected to build late Thursday afternoon and evening, reaching
advisory levels for portions of the waters from Port Orford south
through late Friday morning, then from Cape Sebastian south Friday
afternoon. Friday evening through Saturday morning another
relatively light period of winds and seas is expected as another
weak front moves through. This is then likely to be follow by a
longer and stronger north wind event with steep to very steep seas
late Saturday into early next week. Winds may rise to gales for
portions of the waters south of Cape Blanco on Sunday and continue
into Monday. Gusty, north winds and elevated seas may continue into
Tuesday. -CC

&&

.PREV DISCUSSION... /Issued 600 AM PDT Thu Apr 8 2021/

DISCUSSION...An upper air disturbance moving through Washington
this morning will move into Idaho and Montana this afternoon. Some
light showers will accompany a weakening cold front along the
coast and points eastward to the Cascades this morning, but most
should stay to the north of Medford/Ashland. Coverage of showers
will diminish this afternoon. Overall, high temperatures where
it's cloudiest today (coast/Umpqua Basin) will be a few degrees
below normal, but sunnier areas will have highs close to or even a
few above normal (NorCal and east side). Breezy conditions are
expected east of the Cascades today with some N-NW breezes also
picking up along the coast and west of the Cascades this
afternoon.

Tonight, high pressure will build in and surface winds will
subside. With clearing expected, temperatures are expected to
drop to near or below freezing in many areas west of the Cascades.
We've issued a freeze watch for the west side valleys, which can
be viewed at NPWMFR. Lows could be in the low to mid 30s along
the coast, so frost is possible there as well.

Sunny, dry weather is expected on Friday, then another almost
identical upper trough and weak surface cold front (compared to
the one moving through today) will traverse the area Friday night
into Saturday. Once again, a few light showers are possible at the
coast, in the Umpqua Valley and over to the Cascades, but that's
about it. Dry, breezy weather can be expected elsewhere.

High pressure will build in Saturday night into Sunday morning with
another round of frost/freezing conditions possible for many
areas west of the Cascades.

A warming trend will ensue on Sunday afternoon and last through
Tuesday or Wednesday. Another upper trough could slide through
from the north on Tuesday. Ensemble members suggest there's about
a 20 percent of a pronounced upper trough moving through from
north to south Tuesday morning, and this would bring gusty north
winds (gusting to 30 mph) for at least areas east of the Cascades
and coastal waters as well. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 2 AM to 9 AM PDT Friday for ORZ021-022.
     Freeze Warning from 2 AM to 9 AM PDT Friday for ORZ023.
     Freeze Warning from 2 AM to 9 AM PDT Friday for ORZ024-026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 5 PM this
     afternoon to 5 PM PDT Friday for PZZ356-376.

DW/NSK/MB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:55 AM PDTFreeze WatchMFRCoos, Curry, Douglas, Jackson, Josephine3 hr
Apr 8, 5:11 AM PDTFrost AdvisoryMFRCoos, Curry, Douglas28 hr
Apr 8, 5:11 AM PDTFreeze WarningMFRCoos, Curry, Douglas, Jackson, Josephine28 hr

Nearby

Freeze Watches in Oregon, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.